Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

July 3, 20177 counties in Georgia

NWS Atlanta, GA issued this special weather statement at Jul 3, 2017, 6:59 PM EDT for 7 counties in Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2017, 6:59 PM EDT (22:59 UTC)
Expired
Jul 3, 2017, 7:30 PM EDT
In force
31 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

Counties Catoosa County, GA, Fannin County, GA, Gilmer County, GA, Murray County, GA, Union County, GA, Walker County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 146 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

580 
WWUS82 KFFC 032259
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
659 PM EDT MON JUL 3 2017
 
GAZ002>008-012-032330-
Gilmer GA-Whitfield GA-Union GA-Catoosa GA-Walker GA-Gordon GA-
Murray GA-Fannin GA-
659 PM EDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILMER...WHITFIELD...WESTERN
UNION...CATOOSA...SOUTHEASTERN WALKER...NORTHERN GORDON...MURRAY AND
FANNIN COUNTIES UNTIL 730 PM EDT...

At 656 PM EDT...a line of strong thunderstorms extended from 
McCaysville-Copperhill to near Cherry Log, Tilton and LaFayette 
moving southeast at 25 mph.

  HAZARD...Up to 40 mph wind, pea sized hail, heavy rain and 
           frequent cloud-to-ground lightning. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. 

Some locations in the path of these storms include
Dalton, Lafayette, Chatsworth, Ringgold, Ellijay, Blue Ridge,
Blairsville, Varnell, Eton, Tunnel Hill, East Ellijay, Resaca,
Morganton, Crandall, Jones Mill, Jones Creek, Cohutta Wilderness,
Beaverdale, Pisgah and Mineral Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3496 8393 3493 8391 3492 8387 3465 8414
      3453 8471 3461 8527 3483 8535 3491 8516
      3490 8494 3498 8460 3499 8403
TIME...MOT...LOC 2256Z 296DEG 21KT 3477 8522 3468 8507 3470 8495 3481
8446 3497 8425

HAIL...0.25IN
WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 3, 3:27 PM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 3, 3:27 PM EDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
327 PM EDT Mon Jul 3 2017

Although we have weak zonal flow aloft, there are pieces of energy
that will pass over a portion of the region through the short term.
These pieces of energy/impulses are from a nearly stationary trough
across the central CONUS.  The timing of these waves will correspond
with the convection we observe, mainly across far north GA.

As an impulse exits to our northeast this afternoon, we will
continue to see scattered showers and thunderstorms in eastern GA.
Meanwhile, across west/central GA, we are under a bit of subsidence
which is helping to suppress any precipitation activity. Feel much
of the precipitation coverage will dwindle as we approach the
evening hours with the subsidence slowly working eastward. Activity
across NE Mississippi will march east across northern Alabama
through the late afternoon. If this activity can hold together
(which is associated with another impulse aloft), then parts of the
NW tier of GA may see thunderstorms by this evening.  However, given
loss of heating and upper level dynamics, do not anticipate this
precipitation to hold together too long. Residual showers and
thunderstorms are possible across the north tonight, but coverage
should be very limited.

Fourth of July:  Should be a fairly nice day overall.  May begin
with some patchy fog, but this should mix out after sunrise.  With
the next impulse passing to the north of the region through the day,
current thinking is that we will see most of the shower/thunderstorm
activity across far north GA. A few of these storms could become
severe. However, the coverage and intensity are truly in question
for our region given the dynamics may be too far to the north. There
looks to be marginal BKN shear and CAPE values around 1500 J/kg. So
we can not rule anything out. The main threats will be gusty winds,
large hail, frequent lightning and heavy rainfall. As for the rest
of the region, anticipate a chance of afternoon thunderstorms,
although the chances subside as you head south toward central GA.
Any convection should start to taper off by around sunset with skies
clearing a bit there after.  High temperatures will be cooler up
north with better cloud and precipitation coverage...around the mid
80s. As you move south expect temperatures to be a bit
warmer...around 90 in the metro and mid to upper 90s possible across
central GA.  Should be quiet overnight with lows around 70 areawide,
apart from the cooler temps across the higher terrain.

.SHORT TERM /Tonight through Tuesday Night/...

26

.LONG TERM /Wednesday through Monday/...
No major changes to the extended forecast needed.

Weak frontal boundary still progged to move through Thursday into
Friday. NW flow will set up on the back side of the front for the
weekend into the first part of next week.

No real focusing mechanism for convection on Wednesday. The models
are progging a weak shortwave to move east in the flow during the
early part of the day. However, shortwaves like this are notoriously
hard to time, but could help enhance any developing/ongoing
convection. The front should serve to focus precip Thursday into
Friday as it slowly sags south over the area. NW flow will set up on
the back side of the boundary, which could lead to a good set up for
MCS development into the weekend.

Temperatures should remain at or slightly below normal for the
period.

NListemaa

&&

.AVIATION... 18Z Update... A mix of MVFR/VFR cigs will continue
across the region as showers move through north and eastern
Georgia. Anticipate showers across metro TAF sites to dwindle
while AHN will likely see more activity and possible thunderstorm
development through the afternoon. Expect clouds to clear this
evening as diurnal convection diminishes. We may see some patchy
fog by morning, especially across portions of east GA. After
sunrise, any low level moisture will mix out with typical CU
development by mid/late morning. Expect a chance of showers and
thunderstorms again tomorrow afternoon; highest chances being
north of the metro TAF sites. Westerly flow through the period,
around 6-8mph during the afternoons.

//ATL Confidence...18Z Update...
Medium on timing and coverage of convection.
High on all other elements.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  92  71  91 /  50  30  20  30
Atlanta         72  90  72  90 /  30  30  20  30
Blairsville     65  82  65  84 /  40  40  30  40
Cartersville    70  90  70  90 /  40  30  20  30
Columbus        73  95  73  93 /  10  10   5  30
Gainesville     70  88  71  89 /  40  30  20  30
Macon           72  95  72  94 /  20  10  10  40
Rome            71  89  70  90 /  40  40  20  30
Peachtree City  70  91  70  91 /  20  20  20  30
Vidalia         74  96  74  94 /  30  10  10  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...26
LONG TERM....NListemaa
AVIATION...26
Hazardous weather outlook, Jul 3, 3:31 PM EDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
331 PM EDT Mon Jul 3 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
331 PM EDT Mon Jul 3 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms expected across mainly eastern Georgia
late this afternoon and evening. A few storms could be strong
with winds gusting up to 30 mph along with brief heavy rain. Due
to the heavy rain, brief flooding of poor drainage areas could
occur.

The best time for thunderstorm development mainly along and east
of a line from Rome to Atlanta to Macon to Vidalia.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

There is a chance of showers and thunderstorms each day, mainly
during the afternoon and evening hours. A few storms could be
strong to possibly severe with gusty winds as well as locally
heavy rain. The best chances of isolated strong to severe storms
will come on Thursday and Friday as a cold front moves across the
region.

Due to the heavy rain, brief localized flooding of poor drainage
areas is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jul 3, 5:32 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
532 PM EDT MON JUL 3 2017

GAZ001>003-032215-
Catoosa GA-Walker GA-Dade GA-
532 PM EDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CATOOSA...WALKER AND
DADE COUNTIES UNTIL 615 PM EDT...

At 528 PM EDT...a line of strong thunderstorms extended from west of
Cole City to west of Rising Fawn, moving southeast at 35 mph.

  HAZARD...40 to 50 mph wind, up to penny sized hail, frequent cloud-
           to-ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas. The
           strong winds extend well out ahead of the line of
           thunderstorms.

Some locations in the path of these storms include
Lafayette, Ringgold, Trenton, Fort Oglethorpe, Rossville,
Chickamauga, Lookout Mountain, Center Post, Blue Spring, Fairview,
Linwood, Chattanooga  Valley, Cloudland Canyon State Park, Hooker,
Cooper Heights, Rock Spring, Rising Fawn, Noble, Lakeview and Indian
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3499 8508 3459 8536 3459 8553 3498 8560
TIME...MOT...LOC 2128Z 304DEG 29KT 3505 8558 3495 8570 3485 8581 3453
8601 3423 8606

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jul 3, 5:55 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
555 PM EDT MON JUL 3 2017

GAZ005-006-032245-
Murray GA-Fannin GA-
555 PM EDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MURRAY AND
NORTHWESTERN FANNIN COUNTIES UNTIL 645 PM EDT...

At 553 PM EDT...strong thunderstorms extended from around Tennga
through north of the Cohutta Wilderness, moving southeast at 15 mph.

  HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
           cloud-to-ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include
Crandall, Conasauga Lake, Tennga, Sumac, Jones Mill, Cisco, Higdon,
Colwell, Gregory, the Cohutta Wilderness, Epworth and Copperhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3499 8432 3486 8445 3485 8461 3484 8471
      3484 8485 3487 8482 3493 8484 3497 8481
      3499 8481
TIME...MOT...LOC 2153Z 309DEG 12KT 3509 8461 3498 8476

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jul 3, 6:10 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
610 PM EDT MON JUL 3 2017

GAZ001>004-011-019-032300-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Dade GA-Floyd GA-
610 PM EDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...WHITFIELD...
CATOOSA...WALKER...DADE AND NORTHWESTERN FLOYD COUNTIES UNTIL 700 PM
EDT...

At 608 PM EDT...a line of strong thunderstorms extended from around
Lookout Mountain to Trenton to west of Menlo, moving east at 30 mph.

  HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
           cloud-to-ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include
Dalton, Lafayette, Summerville, Ringgold, Trenton, Fort Oglethorpe,
Chickamauga, Trion, Varnell, Lookout Mountain, Tunnel Hill, Cohutta,
Lyerly, Menlo, Center Post, Subligna, Blue Spring, Fairview, Linwood
and Beaverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3499 8482 3492 8484 3486 8483 3471 8494
      3468 8494 3461 8505 3462 8506 3459 8506
      3458 8511 3443 8519 3434 8529 3414 8543
      3484 8558 3498 8540
TIME...MOT...LOC 2208Z 282DEG 26KT 3505 8510 3485 8539 3426 8578 3405
8598

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jul 3, 6:35 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
635 PM EDT MON JUL 3 2017

GAZ005>007-032300-
Gilmer GA-Murray GA-Fannin GA-
635 PM EDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GILMER...MURRAY AND
FANNIN COUNTIES UNTIL 700 PM EDT...

At 632 PM EDT...a line of strong thunderstorms extended from
McCaysville-Copperhill to near Conasauga Lake and Beaverdale, moving
southeast at 10 mph.

  HAZARD...Up to 40 mph wind, dime sized hail, heavy rain and
           frequent cloud-to-ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain will cause ponding
           of water on roadways.

Some locations in the path of these storms include
Chatsworth, Ellijay, Blue Ridge, Eton, East Ellijay, Morganton,
Crandall, Sumac, Jones Mill, Higdon, Gregory, Loving, Cohutta
Wilderness, Epworth, Conasauga Lake, Mineral Bluff, Cherry Log, Fort
Mountain State Park, Hemp and Tails Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3499 8414 3495 8418 3492 8415 3486 8416
      3467 8447 3471 8484 3479 8485 3480 8484
      3481 8486 3486 8484 3487 8482 3492 8484
      3499 8481
TIME...MOT...LOC 2232Z 311DEG 10KT 3499 8440 3483 8463 3491 8491

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 3, 6:45 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
645 PM EDT MON JUL 3 2017

GAZ011-019-030-041-032330-
Chattooga GA-Polk GA-Haralson GA-Floyd GA-
645 PM EDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHATTOOGA...POLK...
NORTHERN HARALSON AND FLOYD COUNTIES UNTIL 730 PM EDT...

At 644 PM EDT...a line of strong thunderstorms extending from west
of Coosa to west of Esom Hill, moving east at 25 mph.

  HAZARD...40 to 50 mph wind, up to penny sized hail, frequent cloud-
           to-ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain will cause temporary
           street flooding, especially in poor drainage areas.

Some locations in the path of these storms include
Rome, Cedartown, Rockmart, Aragon, Cave Spring, Fish Creek, Etna,
Lindale, Eubank Lake, Esom Hill, Antioch, Seney, Felton and Coosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3426 8503 3421 8505 3411 8504 3382 8508
      3383 8537 3433 8547
TIME...MOT...LOC 2244Z 282DEG 22KT 3424 8547 3405 8554 3390 8587

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jul 3, 6:59 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
659 PM EDT MON JUL 3 2017

GAZ002>008-012-032330-
Gilmer GA-Whitfield GA-Union GA-Catoosa GA-Walker GA-Gordon GA-
Murray GA-Fannin GA-
659 PM EDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILMER...WHITFIELD...WESTERN
UNION...CATOOSA...SOUTHEASTERN WALKER...NORTHERN GORDON...MURRAY AND
FANNIN COUNTIES UNTIL 730 PM EDT...

At 656 PM EDT...a line of strong thunderstorms extended from
McCaysville-Copperhill to near Cherry Log, Tilton and LaFayette
moving southeast at 25 mph.

  HAZARD...Up to 40 mph wind, pea sized hail, heavy rain and
           frequent cloud-to-ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include
Dalton, Lafayette, Chatsworth, Ringgold, Ellijay, Blue Ridge,
Blairsville, Varnell, Eton, Tunnel Hill, East Ellijay, Resaca,
Morganton, Crandall, Jones Mill, Jones Creek, Cohutta Wilderness,
Beaverdale, Pisgah and Mineral Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3496 8393 3493 8391 3492 8387 3465 8414
      3453 8471 3461 8527 3483 8535 3491 8516
      3490 8494 3498 8460 3499 8403
TIME...MOT...LOC 2256Z 296DEG 21KT 3477 8522 3468 8507 3470 8495 3481
8446 3497 8425

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 9:42 PM EDTSpecial Weather StatementFFCCoweta, Douglas, Fayette, Fulton33 min
Jul 2, 10:15 PM EDTSpecial Weather StatementFFCClayton, Coweta, Fayette30 min
Jul 2, 10:42 PM EDTSpecial Weather StatementFFCClayton, Fayette, Spalding33 min
Jul 3, 12:16 AM EDTSpecial Weather StatementFFCLamar, Meriwether, Pike, Troup44 min
Jul 3, 4:33 PM EDTRiver Flood WarningFFCCoweta, Fayette, Spalding24 hr
Jul 3, 5:32 PM EDTSpecial Weather StatementFFCDade, Walker43 min
Jul 3, 5:55 PM EDTSpecial Weather StatementFFCMurray50 min
Jul 3, 6:10 PM EDTSpecial Weather StatementFFCCatoosa, Chattooga, Dade, Walker, Whitfield50 min
Jul 3, 6:35 PM EDTSpecial Weather StatementFFCFannin, Gilmer, Murray25 min
Jul 3, 6:45 PM EDTSpecial Weather StatementFFCFloyd, Polk45 min
Jul 3, 7:23 PM EDTSpecial Weather StatementFFCBanks, Madison37 min
Jul 3, 7:26 PM EDTSpecial Weather StatementFFCDawson, Fannin, Gilmer, Lumpkin, Pickens, Union and 1 more49 min
Jul 3, 7:53 PM EDTSpecial Weather StatementFFCMadison37 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.